Finally we've just got back to base and had our break. A little while ago as we were approaching town the MDT started to beep and flash, it was a job. Cat A unconscious in the street ? overdose. We were only a couple of minutes away and had no other details. As we pulled into the street there were 2 men standing over another man on the ground. This guy had overdosed on heroin and had done it big time, he was in respiratory arrest.
'Yeah man he's only done 20 quids worth of gear and drank some beers, that's all' said one of his mates.
Out with the BVM and an OPA (oral airway), his pupils were pinpoint (a classic sign of opiate OD) and even in the moonlight he looked pale. As I started to ventilate I asked my crew mate (who is a trainee) to get out the drugs bag and give 800mcg naloxone/narcan via intra-muscular injections, one in each arm. It's funny because only earlier I was talking to him about what skills he has used so far and what did he need to get signed off. Although he had given Glucagen IM in the past he didn't get it signed as this was before the new policy had come into effect. The new policy being that all trainees now need to be signed off (twice) as competent at administering drugs via IM injection, this was his chance.
At this point the police turned up and quickly arrested his mates, why I don't know.
With a good patent airway the next step was to administer the narcan. My crew mate did well and pushed 400 mcg into each arm. I carried on ventilating him for a good few minutes but nothing was happening, he was still not breathing. I opted for a tube and attempted intubation there and then but as I got through the cords he gave a massive cough so I withdrew the tube. I reassessed his airway and breathing but still nothing so I swapped positions with my crew mate so he could practice his BVM technique. Next step was to give more narcan but first I needed to get IV access which can be pretty tricky in IV drug users. Not in this case, the patient had cracking veins so I popped in a 20 g pinky and gave another 800mcg of narcan. Within about 30 seconds he was back in the land of the living. A life saved.
He was no bother on the way to hospital which makes a change! Most of the time when you have ruined a heroin addicts hit/fix they usually moan like hell but not this guy, he was nice as pie and happily came to hospital to be checked over.
It's now 03.30 am and I'm tired. Must try and get some sleep. I'm not holding my breath though!